MAUDE Adverse Event Report: ILLUMINOSS MEDICAL INC PHOTODYNAMIC BONE STABILIZATION SYSTEM; IN VIVO INTRAMEDULLARY FIXATION ROD

ILLUMINOSS MEDICAL INC PHOTODYNAMIC BONE STABILIZATION SYSTEM; IN VIVO INTRAMEDULLARY FIXATION ROD
Catalog Number US-1500180
Medical Device Problem Codes Optical Problem (3001); Power Problem (3010); Insufficient Device Problem Information (3190)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/11/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The investigation is currently ongoing, and conclusions are not yet available.A follow up mdr will be submitted upon conclusion of the investigation.
 
Event or Problem Description
A 15x180mm implant was inserted, inflated and cured.During the catheter separation steps, the balloon slid out of the reamed bone entry hole.The implant was completely removed by hand by the user and the balloon was not fully cured.It is not believed that the balloon leaked and no liquid monomer escaped the balloon.The rep present observed that the light fiber did not appear bright blue as it typically does during the curing.
 
Additional Manufacturer Narrative
At the time of the original submission, the investigation was ongoing, and conclusions were not yet available.This is a follow up mdr to provide investigation details and the conclusion.Root cause investigation.Dhr review: the dhr of the implant lot was reviewed and found in specification at the time of manufacture and release.The dhr of the led light system in this complaint was reviewed and found in specification at the time of manufacture and release.Returned product evaluation: led lightbox evaluation: led lightbox from this complaint was returned and evaluated by illuminoss quality on 14 aug 2025.The led lightbox powered up appropriately, paired with an rfid card and recognized the light fiber hub.The light output measured low, out of specification with two different radiometers.The unit displayed the message "system irregularity detected.Please return to illuminoss as soon as possible for review and recalibration" upon startup.The led lightbox was then returned to the contract manufacturer and the following was performed and found: unbox unit and inspect for visual damage: no obvious physical damage present.The unit was power up unit in attempt to replicate failure: failure observed on power up.On bootup, screen reads the following: "system irregularity detected.Please return to illuminoss as soon as possible for review and recalibration." the unit was opened and the log file was copied and sent to illuminoss.The log contained 2 unexpected events which showed that a 600s cycle encountered a fault and never ran to its full count down (this matches the complaint information as the implant size reported under curing has a 600 second cure time).Further investigation was conducted by an outside firm to further investigate the logs.Despite the fault, the cycle ran to completion and triggered a re-cure (this is by design).Event #1: suspected fault type: based on the rep's observation of dim light during curing, the fault is likely led undervoltage (reduced brightness), or shutter failure and both trigger a re-cure.Event #2: the cycle was manually aborted via touchscreen.The light fiber was removed shortly after, triggering a "pause" event due to a lingering curing-in-progress flag.Duplicate log entries for fiber removal are a known artifact of how the firmware queues fault logs.Implant evaluation: the balloon catheter and light fiber assembly were sent to supplier exponent for photodocumentation and decontamination before return to illuminoss for evaluation.Three pieces were returned to illuminoss, the balloon catheter which had been cut from the y-connector, a very small distal piece of the light fiber with spiral cuts, and 95% of the light fiber from the proximal end.It is presumed that the very distal piece of the light fiber was accidentally broken when the light fiber was packaged up to return the device because if the very distal piece of the light fiber had broken when inside the implant, it would most likely not have been removed when the light fiber was pulled out of the implant after curing and instead would have remained in side the balloon catheter assembly.The large piece of light fiber was visually examined and there was no obvious physical damage to this portion of the light fiber such as kinks, breaks, or bends.The proximal end of the light fiber was inspected and there was no visible debris to the proximal end of the light fiber.The light fiber was plugged into an led lightbox and illuminated to better evaluate the presence of damage or defects to the light fiber which may have reduced the light output from the light fiber.Light fiber kinks or bends appear like bright spots when the fiber is illuminated as kinks/bends to the light fiber cause excessive light to be illuminated at the damaged spot rather than transmitted down the light fiber when undamaged.No bright spots were visible along the length of the light fiber indicative of kinks or bends, and the light appears to be properly transmitting down the length of the fiber and out the spiral cuts.The balloon catheter appears consistent with an under cured implant that was removed from a bone.The sales rep stated that when the implant was scored and catheter attempted to be separated, because the implant was totally liquid, the balloon was inverted when the catheter was pulled on and the balloon crumples up and inverts on itself as the catheter is pulled on.This description of events matches the returned balloon catheter in which the balloon had broken near the proximal end of flipped inside out.The product evaluation of the balloon catheter and light fiber, which did not identify any cause of under curing for an implant, aligns with the findings of the led lightbox, as a fault was encountered during a 600 second curing cycle of the led lightbox which explains the under curing issue.Ifu review and potential for user error per ifu 900785_b for the led light system, during the curing process, should the led light console detect a minor system anomaly, at the conclusion of the curing process the system shall display a screen indicating that the one unit operated outside of normal parameters, and that the implant may not be fully cured, a repeat cycle of curing is required.This screen offers two options: return to setup and enable system.It is likely that in this complaint either the user or the rep accidentally hit the return to setup button instead of the enable system button and thus the recuring was not performed.Conclusion: the cause of the curing failure was due to a fault in the led lightbox which occurred during the 600 second curing cycle for the implant.The specific type of fault is unknown due to a system bug in the led lightbox.Of the potential causes that would trigger the fault identified, the most likely potential causes of the fault, based on the observation from the illuminoss representative the light fiber was not as bright as typical, are: the led was undervoltage (causing reduced brightness) or a shutter failure (in which the shutter did not fully open and allow the full amount of light to be transmitted to the light fiber).These errors trigger a display on the unit to perform re-curing, however this recuring was not performed.The most likely cause of the recuring not being performed as prompted is the message was manually cleared by the user or illuminoss representative.It is likely that the user or representative did not read the message displayed on the light box, and inadvertently cleared the message, thinking the curing for this implant was complete.
 
Event or Problem Description

Brand Name
PHOTODYNAMIC BONE STABILIZATION SYSTEM
Common Device Name
IN VIVO INTRAMEDULLARY FIXATION ROD
Manufacturer (Section D)
ILLUMINOSS MEDICAL INC
993 waterman ave
east providence RI 02914
Manufacturer (Section G)
ILLUMINOSS MEDICAL
993 waterman ave
east providance RI 02914
Manufacturer Contact
robert rabiner
993 waterman ave
east providance, RI 02914
4017140008
MDR Report Key23005903
Report Number3006845464-2025-00012
Device Sequence Number10484756
Product Code QAD
UDI-Device IdentifierM986US15001800
UDI-PublicM986US15001800
Combination Product (Y/N)N
Initial Reporter StateRI
Initial Reporter CountryUS
PMA/510(K) Number
K181228
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2025
Device Explanted Year2025
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 08/11/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberUS-1500180
Device Lot Number450520
Was Device Available for Evaluation? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/11/2025
Supplement Date Received by Manufacturer08/11/2025
Initial Report FDA Received Date09/09/2025
Supplement Report FDA Received Date10/31/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age69 YR
Patient SexMale
Patient Weight68 KG